Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 7, 2005, 3:33 PM MDT for Meade County, South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2005, 3:33 PM MDT (21:33 UTC)
- Expired
- Jun 7, 2005, 4:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Meade County, SD
The radar
The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:50 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 7, 1:50 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 150 PM MDT TUE JUN 7 2005 .SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING. AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH CLOUD COVER. .EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY FINALLY DRY THINGS OUT. && .AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE WY...SEVERE TSTM WATCH TIL 8 PM MDT && SANDERS/LJC
Hazardous weather outlook, Jun 7, 11:15 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT TUE JUN 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN CENTRAL SOUTH DAKOTA. SS
In the hours before
Local storm report, Jun 7, 2:17 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
217 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 WNW JOHNSON SIDING 44.10N 103.54W
06/07/2005 0.88 INCH PENNINGTON SD TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
LCZEPYHAThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:09 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 70 min |
| Jun 6, 6:14 PM MDT | Tornado Warning | UNR | 48 min | |
| Jun 6, 7:10 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 35 min |
| Jun 6, 7:31 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 53 min |
| Jun 6, 8:32 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 59 min |
| Jun 6, 9:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 63 min |
| Jun 6, 10:17 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 58 min |
| Jun 6, 10:49 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 27 min |
| Jun 7, 2:00 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 31 min |
| Jun 7, 3:07 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 53 min |
| Jun 7, 3:19 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 56 min |
| Jun 7, 3:56 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 64 min |
| Jun 7, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 43 min |
| Jun 7, 4:02 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 45 min |
| Jun 7, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 61 min |
| Jun 7, 4:18 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 42 min |
| Jun 7, 4:28 PM MDT | Tornado Warning | UNR | Meade | 47 min |
| Jun 7, 4:48 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 57 min |
| Jun 7, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 56 min |
| Jun 7, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 30 min |
| Jun 7, 5:04 PM MDT | Tornado Warning | UNR | Jackson | 41 min |
| Jun 7, 5:12 PM MDT | Tornado Warning | UNR | Meade, Ziebach | 49 min |
| Jun 7, 5:25 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 53 min |
| Jun 7, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | 55 min | |
| Jun 7, 5:45 PM MDT | Tornado Warning | UNR | Jackson | 45 min |
| Jun 7, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 64 min |
| Jun 7, 5:58 PM MDT | Tornado Warning | UNR | Ziebach | 52 min |
| Jun 6, 6:02 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 43 min |
| Jun 7, 3:37 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 58 min |
| Jun 7, 4:41 PM MDT | Tornado Warning | UNR | Campbell | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.